What Drugs Can Cause Hoarseness? Avoid Them and Keep Your Voice Healthy!
05
December

By Adem Lewis / in , , , , , , , , , , , , , , , , , /


Can drugs cause hoarse voice and if so, what
drugs can cause hoarseness? In this video, I am answering these questions
so stick around because we’ll start right after this. Hi! I am Katarina, speech language pathologist
from How 2 Improve Singing and here on this channel, I share practical tips about using
your voice in a healthy way. So, if this is a topic that interests you,
consider subscribing to this channel and hitting that bell notification icon so that you don’t
miss any of my videos. Ok. You’ve been experiencing hoarse voice and
now you are wondering if your voice problems can be caused by the medication that you’ve
been taken. Can drugs cause hoarse voice? The answer is yes. Some meds have known adverse effect on voice
and speech and they can be both prescriptions drugs or over-the-counter drugs. You may be taking some of these drugs on a
regular basis to manage a condition, illness or disease, or you may take these drugs only
occasionally, for example when you have pain or cold. There are several groups of drugs that cause
hoarse voice but in this video, I am going to tell you about three groups of very common
drugs: #1 Allergy Medication
Allergy medications, such as Claritin, Benadryl or Zyrtec, contain so called antihistamines
and decongestants. These medications basically calm your immune
system’s reaction to allergens and they also reduce the swelling by constricting the
blood vessels in your nose, which helps to open the airways. However, they have a drying effect on the
whole body, including the mucus covering the vocal folds. Mucus is a viscous substance, which has a
protective function. If you dry it up, the vocal folds are more
prone to vocal injuries. If possible, avoid using medications with
a drying effect. If you need to use them, increase the intake
of water to make up for their drying effect. #2 Asthma Medication
Asthma is often controlled by inhalers that contain steroids. Steroids are a group of drugs that help manage
inflammation. However, voice problems as side effects of
steroids use are well recognized. These include hoarseness, a loss of voice
and voice changes. It is recommended to rinse your mouth with
water after taking the medications to prevent some side effects, but rinsing with water
may not prevent hoarseness because the water does not come in contact with the mucosa of
the vocal folds. If you have asthma and experience hoarseness,
consult not only your respirologist but also a voice specialist who can help you manage
the asthma symptoms while decreasing the toll on the voice. However, never change your meds without consulting
your health care professionals first. #3 Pain Killers
More specifically a group of drugs called Non-steroid Anti-inflammatory Medications
(NSAID for short). Some examples of drugs are Aspirin, Ibuprofen,
Motrin, Aleve or Naproxen. Some singers and professional voice users
believe that these medications reduce vocal fold swelling and they even take them as a
preventative measure before high demanding performances. It is true that these medications reduce swelling
in joints and therefore reduce pain but they also have an adverse effect on the voice. These meds increase the risk of bleeding because
they inhibit aggregation of platelets that help blood clotting. When bleeding starts, it takes longer for
the bleeding to stop while taking this medication. Prolonged bleeding on the vocal folds, for
example from vocal trauma, can lead to inflammation, scarring or even cysts forming and therefore
can lead to hoarseness. If you need to take aspirin, ibuprofen or
other medications from this group, avoid sudden and high impact on the vocal folds, such as
yelling, coughing or grunting. Also, avoid prolonged excessive voice use
when taking these drugs. The risk is small but there is a risk. If you need to take pain medication for whatever
reason, ask your doctor if you can take Tylenol instead, which does not have this adverse
effect. There are other groups of drugs that have
known effects on voice. If you are not sure, talk to your pharmacist
or doctor to make sure that the medications you are taking are not contributing to your
voice problems. Bonus Tip
Many cough drops, throat lozenges and sprays are drying to the mucous membranes of the
mouth, throat, and vocal folds. Many of these products contain menthol and
eucalyptus, which have a drying effect. Some lozenges also have a numbing effect,
which can mask the underlying problem making you more prone to vocal injuries due to overworking
your voice. I made a video on this topic and you can watch
it by clicking this link. I know that it may be complicated or even
frustrating to manage certain health problems and keep your voice clear and healthy at the
same time. If you have a serious illness, the priority
is to control the disease or illness, and unfortunately, voice takes the second place. But I also know that professional voice users
who rely heavily on their voices perceive even slight hoarseness very debilitating. In cases like these, I encourage you to consult
your doctor or even better a team of specialists. Don’t be afraid to tell them that your voice
pays the bills and you need a solution that is least taxing on your voice. And that is all for today. I hope you found this video helpful, if so,
give it thumbs up and check out my other videos right here below. I will see you in the next video.


4 thoughts on “What Drugs Can Cause Hoarseness? Avoid Them and Keep Your Voice Healthy!

Leave a Reply

Your email address will not be published. Required fields are marked *